Hail, Morgan
- When
- July 16, 4:31 PM MST to 4:43 PM MST
- Where
- Morgan County, 1.26 mi WSW of Balzac
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.410, -103.470
Severe Thunderstorm northeast of Brush Colorado impacted Morgan, Logan, and Washington Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe Thunderstorm northeast of Brush Colorado impacted Morgan, Logan, and Washington Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 2:28 PM MST, 2 hours 3 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 328 PM MDT Wed Jul 16 2025 .KEY MESSAGES... - Conditional severe storm threat across the I-25 corridor and plains on this afternoon and evening. Main hazards will be large hail and strong wind gusts and an isolated tornado. - Active pattern continues into the weekend, with scattered afternoon showers and storms each day. Best chance of rain across the Front Range/Foothills and South Park most afternoons. - Trending warmer and drier next week. && .DISCUSSION /Through Wednesday/... Issued at 216 PM MDT Wed Jul 16 2025 Clouds have slowly eroded this past hour, allowing a brief moment of surface heating across parts of the foothills and plains. Current satellite imagery shows convection initiating over the high country, with a few cells already having some impressive vertical development as they approach the foothills. However, the severe weather threat is still conditional at this time due to the lack of sufficient surface heating. ACARS soundings still show a well-defined cap in place over the plains, and anvil clouds from the mountain convection will continue to block sunlight sporadically. Areas of further destabilization is expected, with SPC mesoanalysis page showing 1000-1500 J/kg of MLCAPE and effective bulk shear up to 40-45 kts over the next few hours. Due to the expected conditions, some storms could overcome the capped environment and increase in severity over the I-25 corridor and into the adjacent plains. Hail up to 2" and winds damaging winds up to 60 mph are possible with the strongest storms. In addition, there could be brief moderate to heavy rainfall causing localized flooding threats. Convection is expected through late tonight, with showers and thunderstorms gradually weakening and ending from west to east. Thursday looks to be much quieter across our area as we will be under weak westerly/northwesterly flow aloft due to an upper level ridge building over the southern US. Orographic showers and weak storms are possible in the afternoon, mainly over South Park and the southern Front Range Mountains, as there will be drier air aloft over northern Colorado. Did not make too many changes to the forecast except for raising temperatures slightly, as hi-res model guidance has been trending towards warmer temperatures. Warm temperatures (90+ degrees) will return on Friday and into next week as the broad upper level ridge amplifies. Ensemble guidance is in good agreement of embedded shortwaves through the weekend, creating daily chances for scattered showers and thunderstorms. Model Skew-T soundings have high LCLs, so gusty outflow winds will be the primary concern. By the beginning of next week, a warmer and drier trend is likely. && .AVIATION /18Z TAFS through 18Z Thursday/... Issued at 1116 AM MDT Wed Jul 16 2025 Stronger tstms this aftn will depend on heating and it's really a 50/50 probability if that occurs or not. Have left tempo between 21z and 01Z for tstms. Lower have scattered out wit just a mid level deck now. Winds will stay E or ESE thru the aftn. Overnight, there will be a weak Denver Cyclone but location isn't certain at this point. If winds go W or NW at DIA late tonight can't completely rule out some stratus in the 11z to 15Z time period. Winds tonight will become more southerly and then go more variable in direction by 14Z Thu. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Ideker AVIATION...RPK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 926 AM MDT Wed Jul 16 2025 COZ030>051-171530- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 926 AM MDT Wed Jul 16 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms expected today across our area, with the chance for some storms to become strong to severe along the I-25 corridor. The severity of today's storms will be dependent on how much sunshine we get. Hail the size of ping pong balls are the main threat. However, localized flooding, damaging winds and an isolated tornado are possible. Best chance for severe weather in the Denver metro will be between 2-6 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday 90+ degree temperatures are expected to return by Friday. There will be daily chances of showers and thunderstorms through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
248 PM MDT Wed Jul 16 2025
COZ036-041-162115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
248 PM MDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DOUGLAS COUNTY UNTIL
315 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sprucewood, or 28 miles south of Denver, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Castle Rock, Roxborough Park, Sedalia, Perry Park, Sprucewood,
Devil's Head, Castle Pines and Shamballa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3923 10509 3932 10516 3941 10516 3946 10502
3944 10502 3944 10500 3942 10499 3941 10496
3943 10495 3947 10497 3950 10489 3928 10481
TIME...MOT...LOC 2048Z 252DEG 17KT 3933 10507
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DanielsonSpecial Weather Statement
National Weather Service Denver CO
313 PM MDT Wed Jul 16 2025
COZ038-043-162145-
Central and South Weld County CO-Larimer County Below
6000 Feet/Northwest Weld County CO-
313 PM MDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 345 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wellington, or 9 miles northeast of Fort Collins, moving east at 20
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Northeastern Fort Collins, Wellington, Eaton, Severance, Ault,
Pierce, Nunn and Black Hollow Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4060 10508 4070 10505 4078 10496 4070 10461
4049 10472
TIME...MOT...LOC 2113Z 286DEG 19KT 4067 10498
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DanielsonSpecial Weather Statement National Weather Service Denver CO 319 PM MDT Wed Jul 16 2025 COZ042-162200- Northeast Weld County CO- 319 PM MDT Wed Jul 16 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WELD COUNTY UNTIL 4 PM MDT... At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Grover, or 50 miles northeast of Greeley, moving east at 20 mph. HAZARD...Wind gusts up to 50 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Pawnee Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 4089 10422 4100 10417 4100 10370 4076 10379 TIME...MOT...LOC 2118Z 286DEG 19KT 4097 10412 MAX HAIL SIZE...0.88 IN MAX WIND GUST...50 MPH Danielson
Special Weather Statement
National Weather Service Denver CO
327 PM MDT Wed Jul 16 2025
COZ041-162200-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
327 PM MDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT AND EAST
CENTRAL DOUGLAS COUNTIES UNTIL 4 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, or 31 miles southeast of Denver, moving east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Elizabeth, Kiowa, Ponderosa Park and Franktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3923 10473 3932 10476 3942 10474 3948 10436
3947 10437 3945 10437 3945 10436 3923 10434
TIME...MOT...LOC 2127Z 265DEG 19KT 3933 10467
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DanielsonSpecial Weather Statement
National Weather Service Denver CO
411 PM MDT Wed Jul 16 2025
COZ042>044-048-162300-
Central and South Weld County CO-Morgan County CO-Logan County CO-
Northeast Weld County CO-
411 PM MDT Wed Jul 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MORGAN...
WEST CENTRAL LOGAN AND NORTHEASTERN WELD COUNTIES UNTIL 5 PM MDT...
At 411 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 8 miles east of Pawnee Buttes to 6
miles west of Briggsdale, or extending from 35 miles west of
Sterling to 22 miles northeast of Greeley, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Keota, New Raymer, Pawnee Buttes, Stoneham, Briggsdale, Buckingham
and Cornish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4056 10463 4058 10469 4058 10459 4068 10448
4079 10417 4093 10375 4081 10330 4054 10369
4041 10414
TIME...MOT...LOC 2210Z 288DEG 19KT 4080 10383 4070 10411 4064 10444
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DanielsonSpecial Weather Statement
National Weather Service Denver CO
413 PM MDT Wed Jul 16 2025
COZ041-162300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
413 PM MDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELBERT COUNTY UNTIL 5
PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Elbert, or 39 miles west of Limon, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Simla and Fondis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3928 10449 3930 10432 3929 10431 3931 10429
3932 10412 3933 10409 3932 10407 3933 10405
3930 10405 3932 10408 3931 10411 3927 10416
3927 10413 3925 10412 3927 10409 3923 10404
3909 10402 3909 10405 3913 10405 3913 10447
TIME...MOT...LOC 2213Z 265DEG 17KT 3919 10442
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DanielsonThe Denver radar (KFTG), 115 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail stone was picked up an hour and a half after the event. The largest measured stone was 2.1 inches.
The wind gusts was recorded at the mesonet station CO183 I-76 Merino exit.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271428, 1271426, 1271430, 1271431, 1271432.